CASE REPORT: PERSISTENT STEROID DEPENDENT ACUTE INTERSTITIAL NEPHRITIS IN A PATIENT WHO RECEIVED CHECKPOINT INHIBITOR IMMUNOTHERAPY

J CHUA1, K WONG1, V VENKATARAMAN1

1Peninsula Health, Frankston, Australia

Background: Acute interstitial nephritis is a well-recognised adverse effect of checkpoint inhibitor immunotherapy, which is increasingly used in a range of oncological conditions. We present a case of a patient who developed acute tubulointerstitial nephritis after receiving the checkpoint inhibitor, nivolumab, which initially responded to high dose prednisolone, but had a severe recurrence despite receiving a long weaning course of prednisolone and the cessation of nivolumab over six months prior to the recurrence.
Case Report: A 77-year-old male patient with bladder urothelial malignancy who had a cystoprostatectomy and lymph node dissection was commenced on nivolumab, and after three doses was noted to have an acute kidney injury with serum creatinine increasing from 102micromol/L to 437micromol/L over a four-week period. A renal biopsy demonstrated acute tubulointerstitial nephritis and the patient was commenced on prednisolone 60mg daily, with significant improvement to his creatinine, which went down to 149micromol/L a week later. However, despite a lengthy weaning course of prednisolone and the cessation of nivolumab, the patient’s renal function significantly deteriorated over the proceeding months, with a peak creatinine of 835micromol/L five months post the previous creatinine peak, necessitating the commencement of haemodialysis. On repeat renal biopsy, the patient was found to have acute tubulointerstitial nephritis to the same degree as the initial biopsy, despite it being over six months since the patient last received nivolumab.
Conclusions: This case demonstrates the possible persistence of acute interstitial nephritis with the use of checkpoint inhibitor immunotherapy, which can occur many months post treatment and despite lengthy glucocorticoid therapy. It highlights the risk of possible glucocorticoid dependence and the paucity of evidence for steroid sparing agents in this circumstance.


Biography:
Dr. Justin Chua is a Renal Advanced Trainee Registrar currently at Peninsula Health. He is training to be dual specialised as a Nephrologist and General Medicine Physician.

Recent Comments
    Categories